Heat, Alexander
- When
- July 10, 10:00 AM CST to July 13, 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Several days of oppressive heat and humidity were experienced across parts of southern Illinois. The extreme southern tip of the state was impacted the most.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Several days of oppressive heat and humidity were experienced across parts of southern Illinois. The extreme southern tip of the state was impacted the most. Around Metropolis and Cairo, heat indices peaked in the triple digits on five consecutive days. The highest heat indices were observed on the 14th, when values from 110 to 115 were recorded. Areas of southeast Illinois including Fairfield and Mt. Carmel were impacted the least. At Fairfield and Mt. Carmel, heat indices peaked around 105 degrees on the 14th, otherwise heat index readings generally stayed below 100 in that area. High pressure over the Great Lakes region pushed a cold front down into the lower Ohio Valley. Heat indices remained persistently dangerous ahead of the cold front, while slightly lower values infiltrated southeast Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 4:56 AM CST, 5 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 556 AM CDT Tue Jul 10 2018 .SHORT TERM...(Today through Thursday night) Issued at 255 AM CDT Tue Jul 10 2018 It will be rather hot and humid today, with afternoon heat index values topping out from 100 to 105. Will issue a SPS as a heads up. Just a slight chance of showers or storms today into early this evening. Not much upper support or surface focus. Weak cold front will backdoor part of the area from the northeast tonight, and clear SEMO Wednesday. Just a slight chance of a thunderstorm far southern counties Wednesday followed by dry weather Wednesday night through Thursday night, along with slightly lower dew points. .LONG TERM...(Friday through Monday) Issued at 255 AM CDT Tue Jul 10 2018 The medium range models agreed that high pressure at the surface and aloft will dominate the country's midsection at the start of the extended forecast period. This pattern will mean rain-free but warm conditions, with surface dewpoints slowly increasing back into the lower 70s during the weekend as low level winds gain more of a southerly component. Early in the weekend, models suggest the mid/upper high will be encroached upon by energy in the fast northern stream flow, resulting in some minor height falls/weakening of the high over the PAH forecast area. The GFS solution was the most prominent with this, and showed the most QPF over the weekend associated with ripples in the mid level flow. However, a consensus of models, including a minor amount of the 00Z ECMWF, indicated rather low PoPs for the region for the weekend. The main story will be the heat and humidity outside of any shower and tstm activity. Surface dewpoints in the lower to middle 70s will be conducive to afternoon heat indices ranging from 100 to 105. More shortwave energy is forecast to move into the Midwest on Mon, driving a cold front toward the PAH forecast area. This should result in some cooling aloft and a fairly strong signal for the development of scattered showers and tstms in the heat, especially later on Mon. && .AVIATION... Issued at 556 AM CDT Tue Jul 10 2018 Generally VFR conditions through Wednesday morning. Brief MVFR vsbys this morning 12-13 or 14z. Light winds. Probability too low to include convective mention at the terminals. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...CN LONG TERM....DB AVIATION.....CN
Hazardous Weather Outlook National Weather Service Paducah KY 311 AM CDT Tue Jul 10 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 311 AM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Afternoon heat index values will reach 100 to 105 degrees. There is a slight chance of thunderstorms this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance of thunderstorms mainly over west Kentucky near the Tennessee state line Wednesday. Afternoon heat index values will be around 100 degrees across southeast Missouri and west Kentucky Wednesday. There is a chance of widely scattered thunderstorms Saturday through Monday. Afternoon heat index values Saturday through Monday will range from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
16 excessive heat, 8 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770620, 770621, 770622, 770625, 770626, 770628, 770629, 770630, 770631, 770632, 770633, 770634, 770635, 770637, 770638, 770639, 770644, 770645, 770646, 770647, 770648, 771133, 771134, 771135.